Alert archive / Nebraska / Flash Flood Warnings in 2013

Flash Flood Warning 13, NWS Omaha, NE

May 29, 2013Lancaster County, Nebraska

NWS Omaha, NE issued this flash flood warning at May 29, 2013, 7:09 PM CDT for Lancaster County, Nebraska. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2013, 7:09 PM CDT (00:09 UTC)
Expired
May 29, 2013, 10:15 PM CDT
In force
3 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

County Lancaster County, NE

The radar

The Omaha radar (KOAX), 63 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 7:21 PM CDTFLASH FLOODLincoln, NEWATER OVER THE ROAD AT NW 12 AND RAYMOND.
May 29, 7:30 PM CDTFLASH FLOOD3 N Lincoln, NEWATER COVERING SIDEWALKS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1667 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2013-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1667 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
1.9
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

639 
WGUS53 KOAX 300009
FFWOAX
NEC109-300315-
/O.NEW.KOAX.FF.W.0013.130530T0009Z-130530T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
709 PM CDT WED MAY 29 2013

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LANCASTER COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL 1015 PM CDT

* AT 659 PM CDT...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAIN OVER THE AREA. UP TO TWO INCHES
  OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN
  SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LINCOLN.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 77 AND INTERSTATE 80.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.  MOVE TO HIGHER GROUND.

&&

LAT...LON 4087 9681 4090 9659 4074 9660 4072 9676

$$

PEARSON
1 follow-up statement
499 
WGUS73 KOAX 300225
FFSOAX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
925 PM CDT WED MAY 29 2013

NEC109-300231-
/O.CAN.KOAX.FF.W.0013.000000T0000Z-130530T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LANCASTER NE-
925 PM CDT WED MAY 29 2013

...THE FLASH FLOOD WARNING FOR CENTRAL LANCASTER COUNTY IS
CANCELLED...

AT 9 PM CDT LOCAL OFFICIALS IN AND AROUND LINCOLN NEBRASKA REPORTED 
THAT ALL SIGNIFICANT FLOOD WATERS HAD RECEDED...AND ARE NO LONGER 
EXPECTED TO POSE A THREAT TO LIFE OR PROPERTY.  PLEASE CONTINUE TO 
HEED ANY ROAD CLOSURES.  IF YOU ENCOUNTER WATER COVERED ROADWAYS 
SLOW DOWN AND BE PREPARED TO TURN AROUND AND USE OTHER ALTERNATIVES. 

LAT...LON 4087 9681 4090 9659 4074 9660 4072 9676

$$

MEYER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 29, 3:06 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 29, 3:06 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
306 PM CDT WED MAY 29 2013

.DISCUSSION...
EXTENDED PERIOD OF CONVECTION WILL BE THE MAIN FORECAST CONCERN
IN THE SHORT TERM. POTENTIAL FOR BOTH SEVERE WEATHER AND HEAVY
RAIN WITH POSSIBLE FLOODING WILL BE A PART OF THE FORECAST THROUGH
THURSDAY AS UPPER SYSTEM OVER THE CENTRAL ROCKIES BEGINS TO PIVOT
INTO THE PLAINS REGION...FOLLOWED BY A SLOW PROGRESSION OF THE
UPPER SYSTEM OUT OF THE REGION THROUGH SATURDAY.

ABUNDANT MOISTURE AND INSTABILITY EXTENDS FROM THE SOUTHERN PLAINS
INTO THE LOWER MISSOURI VALLEY THIS AFTERNOON WITH ONGOING
CONVECTION ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA. PERIODS OF
THUNDERSTORMS WITH HEAVY RAIN WILL BE LIKELY TONIGHT INTO
THURSDAY AS CONVECTION OVER WESTERN NEBRASKA AND KANSAS LIFTS
NORTHEAST AHEAD OF THE UPPER WAVE. MAIN ENERGY MOVES EAST OF THE
AREA BY THURSDAY AFTERNOON BUT SURFACE TROUGH LINGERS OVER EASTERN
NEBRASKA SUPPORTED BY A CLOSED UPPER LOW OVER THE NORTHERN PLAINS
INTO THURSDAY EVENING. THIS WILL RESULT IN A CONTINUED THREAT OF
CONVECTION FOR SOUTHEAST PARTS OF THE FORECAST AREA THURSDAY NIGHT
INTO FRIDAY ALTHOUGH STRONGER STORMS EXPECTED TO STAY SOUTHEAST
OF THE AREA. LINGERING SHOWERS AND ISOLATED THUNDERSTORMS REMAIN
OVER THE AREA THROUGH THE REMAINDER OF THE SHORT TERM AS THE UPPER
SYSTEM GRADUALLY MOVES OFF TO THE NORTHEAST.

EXTENDED PERIOD STARTS OFF DRY FOR SUNDAY BUT RAIN CHANCES RETURN
BY MONDAY AND CONTINUE INTO WEDNESDAY AS NEXT UPPER WAVE MOVES
INTO AND ACROSS THE NORTHERN PLAINS. LITTLE CHANGE TO CURRENT
FORECAST TRENDS DURING THIS TIME.

&&

.AVIATION...
18Z TAFS FOR KOFK...KOMA AND KLNK.

PERIODS OF THUNDERSTORMS THROUGHOUT THE TAF PERIOD MAKE THIS CYCLE
A DIFFICULT FORECAST. ALTHOUGH NOT EXPECTING CONTINUOUS
THUNDERSTORMS AT ANY OF THE TAF SITES...PERIOD OF THUNDERSTORMS
CANNOT BE RULED OUT FOR ANY GIVEN TIME OVER THE NEXT 24 HOURS.
THEREFORE...HAVE INCLUDED TEMPO GROUPS FOR THUNDERSTORMS IN THE
FIRST 9 HOURS...THEN USED PROB30 GROUPS FROM 06-18Z. GUSTY
SOUTHEASTERLY WINDS THIS AFTERNOON WILL GRADUALLY BECOME MORE
SOUTH TO SOUTHWESTERLY BY THURSDAY MORNING. CEILING HEIGHTS
OVERALL WILL LIKELY REMAIN MVFR TO VFR WITH SOME INTERMITTENT IFR.

&&

.HYDROLOGY...

FLOOD WARNINGS REMAIN IN EFFECT FOR THE MISSOURI RIVER BELOW THE
PLATTE RIVER AND FOR THE LITTLE SIOUX RIVER. ELSEWHERE SEVERAL RIVERS
ARE NEAR BANKFULL BUT ARE EXPECTED TO REMAIN BELOW FLOOD STAGE IN
THE SHORT TERM. THE CURRENT FORECAST FOR THE LITTLE SIOUX RIVER
BRINGS WATER LEVELS TO NEAR RECORD VALUES. THE RECORD FOR THE LITTLE
SIOUX RIVER NEAR TURIN OCCURRED ON FEBRUARY 19TH, 1971 WHEN THE
RIVER REACHED 27.4 FEET. THE CURRENT FORECAST CALLS FOR THE RIVER TO
REACH 26.5 FEET. THIS IS SIMILAR TO THE LEVEL REACHED IN JUNE OF
1996. IN ADDITION TO RIVER FLOODING...FLASH FLOODING IS POSSIBLE
THIS EVENING AND TONIGHT FOR PORTIONS OF EASTERN NEBRASKA AND MUCH
OF IOWA. HEAVY RAINS THE PAST SEVERAL DAYS HAVE LED TO SATURATED
SOILS ACROSS THE AREA...ESPECIALLY SOUTH OF INTERSTATE 80 IN IOWA
AND SOUTHEAST NEBRASKA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR NEZ015-033-034-
     043>045-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR IAZ043-055-056-
     069-079-080-090-091.

&&

FOBERT/KERN/PEARSON
Hazardous weather outlook, May 29, 4:20 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
420 PM CDT WED MAY 29 2013

NEZ011-012-016>018-030>032-042-301130-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-STANTON-PLATTE-
420 PM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN THE PRIMARY HAZARDS.

SCATTERED THUNDERSTORMS WILL CONTINUE TO SPREAD NORTH THIS
EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY OF THESE
STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH
SATURDAY AND AGAIN TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

IAZ043-055-056-069-080-091-NEZ015-033-034-043>045-050>053-301130-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MONTGOMERY-PAGE-THURSTON-
CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
420 PM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING WITH LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN AS THE PRIMARY HAZARDS.

SCATTERED THUNDERSTORMS WILL CONTINUE THIS EVENING AND ARE
EXPECTED TO BECOME MORE WIDESPREAD. LOCALLY HEAVY RAIN WILL BE
POSSIBLE WITH ANY OF THESE STORMS. DUE TO RECENT RAINS...WATER
OVER ROADS AND FLASH FLOODING MAY DEVELOP. A FLASH FLOOD WATCH IS
IN EFFECT FOR THE AREA THROUGH THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH
SATURDAY AND AGAIN MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

IAZ079-090-NEZ065>068-078-088>093-301130-
MILLS-FREMONT-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
420 PM CDT WED MAY 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND THURSDAY

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES
THE PRIMARY HAZARDS. HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS.

SCATTERED THUNDERSTORMS WILL CONTINUE AND ARE EXPECTED TO BECOME
MORE WIDESPREAD LATER THIS AFTERNOON AND INTO THE EVENING HOURS.
LOCALLY HEAVY RAIN WILL BE POSSIBLE WITH ANY OF THESE STORMS. DUE
TO RECENT RAINS...WATER OVER ROADS AND FLASH FLOODING MAY DEVELOP.
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT THROUGH
SATURDAY AND AGAIN MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

FOBERT

In the hours before

Local storm report, May 29, 5:42 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
542 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HEAVY RAIN       WESTERN                 40.39N 97.20W
05/29/2013  M3.75 INCH       SALINE             NE   EMERGENCY MNGR

&&

PEARSON
Local storm report, May 29, 6:06 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
606 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TORNADO          3 NE RISING CITY        41.23N 97.26W
05/29/2013                   BUTLER             NE   EMERGENCY MNGR

&&

PEARSON
Special weather statement, May 29, 6:19 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
619 PM CDT WED MAY 29 2013

NEZ011-300000-
KNOX NE-
619 PM CDT WED MAY 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX COUNTY UNTIL
700 PM CDT...

AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ONEILL...MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NIOBRARA AND VERDEL.

LAT...LON 4287 9824 4281 9811 4278 9806 4277 9806
      4276 9802 4275 9799 4258 9808 4246 9830
      4284 9831 4288 9831 4288 9830
TIME...MOT...LOC 2316Z 210DEG 37KT 4248 9853

NIETFELD
Local storm report, May 29, 6:21 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
621 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HEAVY RAIN       WESTERN                 40.39N 97.20W
05/29/2013  M2.90 INCH       SALINE             NE   EMERGENCY MNGR

&&

PEARSON
Local storm report, May 29, 6:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
626 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HEAVY RAIN       5 NW WILBER             40.53N 97.03W
05/29/2013  M4.50 INCH       SALINE             NE   EMERGENCY MNGR

&&

PEARSON
Local storm report, May 29, 7:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
706 PM CDT WED MAY 29 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND GST     FREMONT                 41.44N 96.49W
05/29/2013  E60 MPH          DODGE              NE   NWS EMPLOYEE

            ALSO A WALL CLOUD WAS SEEN.

&&

PEARSON

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:01 PM CDTTornado WarningOAXDodge29 min
May 29, 7:02 PM CDTSevere Thunderstorm WarningOAXAntelope, Boone, Madison, Pierce28 min
May 29, 7:12 PM CDTFlash Flood WarningOAXLancaster, Saunders3 hr
May 29, 7:22 PM CDTSevere Thunderstorm WarningOAXAntelope, Cedar, Pierce, Wayne23 min
May 29, 7:27 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton, Wayne33 min
May 29, 8:07 PM CDTSpecial Weather StatementOAXCuming, Stanton, Thurston, Wayne53 min
May 29, 8:32 PM CDTRiver Flood WarningOAXSaline62 hr
May 29, 8:32 PM CDTRiver Flood WarningOAXGage68 hr
May 29, 8:32 PM CDTRiver Flood WarningOAXSaline64 hr
May 29, 8:55 PM CDTRiver Flood WarningOAXSaunders57 hr
May 29, 10:46 PM CDTSpecial Weather StatementOAXButler, Seward44 min
May 29, 11:04 PM CDTAreal Flood AdvisoryOAXGage, Jefferson, Lancaster, Saline, Seward116 min
May 30, 5:07 AM CDTRiver Flood WarningOAXNemaha26 hr
May 30, 5:07 AM CDTRiver Flood WarningOAXRichardson25 hr
May 30, 5:08 AM CDTRiver Flood WarningOAXCass37 hr
May 30, 5:54 PM CDTSpecial Weather StatementOAXLancaster36 min
May 30, 6:05 PM CDTSevere Thunderstorm WarningOAXLancaster25 min
May 30, 6:29 PM CDTSevere Thunderstorm WarningOAXLancaster31 min
May 30, 6:48 PM CDTSevere Thunderstorm WarningOAXDouglas, Saunders27 min
May 30, 6:56 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster, Saunders34 min

Nearby

Flash Flood Warnings in Nebraska, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.